From Rockland, Massachusetts, USA:
My seven year old son has had diabetes for nine months. His blood sugar is up and down all the time, from 47 mg/dl [2.6 mmol/L] to the 400s mg/dl [22.2 to 27.2 mmol/L]. He takes nine units of Lantus in the morning and Humalog throughout the day. While he has always been on a steady diet, on December 23, 2005, he woke up at 57 mg/dl [3.2 mmol/L] and had a very bad seizure. Should we be considering a pump? Our doctor is not sure. I don't think he trusts the pump. Is it safe? What should we do? I don't want to see my son seize again. I am having a very hard time with this.
You may want to consider splitting the Lantus dose, some in the morning and a small dose at bedtime. We have found this very helpful. You also will need to do some overnight blood sugar monitoring to be sure that there are not subtle, asymptomatic episodes of hypoglycemia still occurring. Sometimes, a bedtime snack with high fat (e.g., real ice cream) helps to provide overnight food and prevent such nocturnal severe hypoglycemic episodes. But, all such changes should be coordinated with your diabetes team and based upon frequent blood sugar monitoring results to optimize control and avoid recurrent severe lows. Insulin pumps are a great way to manage such overnight problems, but are costly and involve lots of training to be successful. Go back and discuss this further with the diabetes team who knows you and your child the best.
Original posting 28 Jan 2006
Posted to Other
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.